Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 29, 2003

August 29, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 29, 3:00 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 29, 3:00 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 PM EDT FRI AUG 29 2003

NEW BOX...NEW HEADLINES.

AS ANTICIPATED...WL ISSUE NEW ZONES WITH SVR WX WATCH 909 WORDING
INCLUDED.

.SHORT TERM...
WL NOT BE SHY WITH THE LIKLIES THIS EVENING AND TONIGHT.  LK BREEZE
FIRING UP ALRDY AND THE REAL FRONT SHOULD HAVE SUFFICIENT PUSH AND
DYNAMICS TO KEEP THINGS GOING MOST OF THE NIGHT FROM HERE ON OUT.
THE SHOWERS WILL DIE AWAY DURING THE EARLY MORNING HOURS...AND BY 9
AM THINGS WILL BE DRYING OUT...EXCEPT FOR THE FAR SRN ZNS...WHERE
THE FRONT IS GOING TO LANGUISH FOR THE NEXT WEEK. WL TIME THE ENDING
OF THE SHOWERS IN THE NORTH AS EARLY ON SAT MORNING FOR THE FAR
NORTH...AND ARND NOON IN CENTRAL COS. POPS WL CONTINUE FOR THE
SOUTHERN TIER OF ZNS ALL DAY LONG. POST-FRONTAL DRYING SHOULD MAKE
THE AFTERNOON TURN OUT FAIRLY DECENT FOR THE NRN HALF OF THE CWA
SAT.

SAT NITE LOOKS MAINLY PRECIP-FREE...BUT WL CONT TO KEEP THE SLGT
CHCS UP FOR THE SOUTH AS THE BNDRY WL BE SO CLOSE.

SUN IS ANOTHER PROBLEM CHILD...AS THE SAME THINGS THAT WERE
APPEARING W/YSTDY/S RUNS FOR SAT ARE HAPPENING TODAY FOR SUNDAY (DID
YOU FOLLOW THAT?).  GFS SEEMS TO BE PLAGUED WITH CONVECTIVE FEEDBACK
BULLSEYES IN THE QPF FIELDS.  WITH CURR RUNS...IT APPEARS ON
SUNDAY.  WL AGAIN PLAY IT MORE DRY THAN WET...BUT ALLOW FOR SOME
WIGGLE ROOM WITH CONTINUITY PLAYING A BIG PART. CHC POPS SOUTH AND
CENTRAL TO SLIGHTS UP NORTH ON SUNDAY.
&&

.EXTENDED...
UPR TROF DIGS JUST TO OUR WEST THRU THE PD...AND SOME (ACTUAL)
TROPICAL MOISTURE FLOWS UP FM THE WRN GULF DURING MID-WEEK. WITH THE
PERSISTENT AND WAVY BOUNDARY OV THE MID-ATL/PA THRU THE PD AS WELL.
WET. NO MORE WORDS BE SAID...BUT I HAVE LOW CONFIDENCE IN ANY
SPECIFIC PD(S) TO BE ABLE TO PINPOINT WITH ANY HIGHER THAN 50 POPS
ATTM. NEW DAY 7 FINALLY LOOKING DRY...IN FACT IT MAY TAPER OFF ON
THUR NITE.
&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     69 81 63 73 / 50 50 20 50
WILLIAMSPORT   62 74 54 72 / 70 40 10 30
BRADFORD       56 68 46 67 / 60 30 10 20
JOHNSTOWN      65 71 55 68 / 70 50 10 40
ALTOONA        65 76 60 73 / 70 50 20 50
STATE COLLEGE  60 73 57 71 / 70 40 10 40
SELINSGROVE    66 77 57 72 / 70 40 10 40
LANCASTER      70 82 64 73 / 60 60 20 50
YORK           71 83 65 74 / 60 60 30 60
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES
PAC023...PAC027...PAC033...PAC035...PAC047...PAC081...PAC083...
PAC105...PAC113...PAC117...PAC123.
SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT FRIDAY FOR ZONES PAC001...
PAC071...PAC075...PAC107...PAC133.
&&

DANGELO
Hazardous weather outlook, Aug 29, 4:16 AM EST, 11 hours 19 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-291115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 AM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A COLD FRONT WILL DROP SOUTHWARD FROM THE GREAT LAKES LATER
TODAY...BRINGING THE CHANCE OF SEVERE THUNDERSTORMS TO NORTHERN AND
WESTERN PENNSYLVANIA. THE BEST CHANCE OF THUNDERSTORMS WILL BE LATE
AFTERNOON AND EARLY EVENING. A FEW OF THESE STORMS COULD CONTAIN
WIND GUSTS OVER 50 MPH AND HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 29, 1:56 PM EST, 1 hour 39 minutes before
PAZ056-057-291930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
256 PM EDT FRI AUG 29 2003

...STRONG THUNDERSTORMS WILL AFFECT DAUPHIN AND PERRY COUNTIES...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS NEAR ELIZABETHVILLE AND MILLERSTOWN...MOVING
EAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

DANGELO
Local storm report, Aug 29, 2:20 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
320 PM EDT FRI AUG 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    NEWBERRYTOWN              PA   1.00 INCH HAIL
08/29/03   YORK                           REPORTED BY
SPOTTER
Local storm report, Aug 29, 2:20 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
320 PM EDT FRI AUG 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    NEWBERRYTOWN              PA   1.00 INCH HAIL
08/29/03   YORK                           REPORTED BY
                                          SPOTTER
Special weather statement, Aug 29, 2:31 PM EST, 1 hour 4 minutes before
PAZ004-005-010-292100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT FRI AUG 29 2003

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...WARREN AND ELK COUNTIES
LATE THIS AFTERNOON...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
BRADFORD TO 5 MILES SOUTH OF WARREN TO 5 MILES NORTHEAST OF
TITUSVILLE...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR
LUDLOW...BRADFORD AT 355 PM...SHEFFIELD...MARSHBURG AT 400 PM...LEWIS
RUN AT 405 PM...WESTLINE AT 410 PM...WETMORE AT 415 PM AND REW AT 420
PM.

WIND GUSTS BETWEEN 40 AND 50 MPH...ALONG WITH SMALL HAIL ARE
POSSIBLE WITH THIS LINE OF STORMS.

HEAVY RAINFALL AMOUNTS OF AROUND AN INCH PER HOUR ARE LIKELY.

EXPECT INTENSE LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT
Local storm report, Aug 29, 2:44 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
344 PM EDT FRI AUG 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    MILLERSBURG               PA   WIND DAMAGE
08/29/03   DAUPHIN                        TREES AND WIRES DOWN

0315 PM    5 E HALIFAX               PA   WIND DAMAGE
08/29/03   DAUPHIN                        TREES AND WIRES DOWN

0320 PM    3 S STEELTON              PA   WIND DAMAGE
08/29/03   DAUPHIN                        TREES DOWN
Special weather statement, Aug 29, 2:55 PM EST, 40 minutes before
PAZ058-059-064>066-300100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
355 PM EDT FRI AUG 29 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...LANCASTER...LEBANON...SCHUYLKILL AND YORK.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

DEVOIR

The radar

The State College radar (KCCX), 114 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
August 29, 3:35 PM EST
Where
Lycoming County, Picture Rocks
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.283, -76.733

Numerous trees and wires reported down in Picture Rocks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369550.